← Back to Search
Drug Induced Movement Disorders
Published 2009 · Medicine
INTRODUCTION Pharmaceutical preparations with the capacity to block dopamine receptors at the brain level quite often cause secondary movement disorders, but are not the only cause. These movement disorders can be due to a poor or difficult capacity to carry out movements similar to the type observed in idiopathic Parkinson's disease (parkinsonism secondary to drugs) or also because of excess movement with acute or chronic dystonic or choreic clinical pictures. Why the same drugs cause apparently opposing effects is not altogether clear, although it is supposed that individual factors related to the pharmacokinetics, pharmacodynamics and sensitivity of different types of sub-receptors play a crucial role. DEVELOPMENT We describe the most frequent groups of symptoms, divided into two parts depending on whether the disorder is hyper- or hypokinetic, and the drugs that are most commonly responsible for those clinical pictures are also discussed. The most frequent disorders caused by excessive movement are acute dyskinesia, akathisia and tardive dyskinesia. The disorder caused by scarcity of movement is a parkinsonian picture that it may be impossible to distinguish from idiopathic Parkinson's disease. CONCLUSIONS An awareness of the possible existence of these disorders is essential for the clinical suspicion and diagnosis. On most occasions, withdrawing the causing drug reverts the symptoms without the need for complicated or costly diagnostic studies.